Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

A necessary and sufficient condition for a ``sphere'' to separate points in euclidean, hyperbolic, or spherical space


Authors: J. E. Valentine and S. G. Wayment
Journal: Trans. Amer. Math. Soc. 176 (1973), 285-295
MSC: Primary 50C05; Secondary 50B10
MathSciNet review: 0313927
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The purpose of this paper is to give conditions wholly and explicitly in terms of the mutual distances of $ n + 3$ points in n-space which are necessary and sufficient for two of the points to lie in the same or different components of the space determined by the sphere which is determined by $ n + 1$ of the points. Thus in euclidean space we prove that if the cofactor $ [{p_i}{p_j}^2]$ of the element $ {p_i}{p_j}^2\;(i \ne j)$ in the determinant $ \vert{p_i}{p_j}^2\vert(i,j = 0,1, \cdots ,n + 2)$ is nonzero then $ {p_i},{p_j}$ lie in the same or different components of $ {E_n} - \Omega $ (where $ \Omega $ denotes the sphere or hyperplane containing the remaining $ n + 1$ points) if and only if $ \operatorname{sgn} [{p_i}{p_j}^2] = {( - 1)^n}$ or $ {( - 1)^{n + 1}}$, respectively. In hyperbolic space the result is: if the cofactor $ [{\sinh ^2}\;{p_i}{p_j}/2]$ of the element $ {\sinh ^2}\;{p_i}{p_j}/2\;(i \ne j)$ in the determinant $ \vert{\sinh ^2}\;{p_i}{p_j}/2\vert(i,j = 0,1, \cdots ,n + 1)$ is nonzero then $ {p_i},{p_j}$ lie in the same or different components of $ {H_n} - \Omega $ (where $ \Omega $ denotes the hyperplane, sphere, horosphere, or one branch of an equidistant surface containing the remaining $ n + 1$ points) if and only if $ \operatorname{sgn} [{\sinh ^2}\;{p_i}{p_j}/2] = {( - 1)^n}$ or $ {( - 1)^{n + 1}}$, respectively. For spherical space we obtain: if the cofactor $ [{\sin ^2}\;{p_i}{p_j}/2]$ of the element $ {\sin ^2}\;{p_i}{p_j}/2\;(i \ne j)$ in the determinant $ \vert{\sin ^2}\;{p_i}{p_j}/2\vert(i,j = 0,1, \cdots ,n + 2)$ is nonzero then $ {p_i},{p_j}$ lie in the same or different components of $ {S_n} - \Omega $ (where $ \Omega $ denotes the sphere containing the remaining $ n + 1$ points which may be an $ (n - 1)$ dimensional subspace) if and only if $ \operatorname{sgn} [{\sin ^2}\;{p_i}{p_j}/2] = {( - 1)^n}$ or $ {( - 1)^{n + 1}}$ respectively.


References [Enhancements On Off] (What's this?)

  • [1] L. M. Blumenthal, The geometry of a class of semimetric spaces, Tôhoku Math. J. 43 (1937), 205-224.
  • [2] Leonard M. Blumenthal, The metric characterization of 𝜑-spherical spaces, Univ. Nac. Tucumán. Revista A. 5 (1946), 69–93 (Spanish). MR 0020779 (8,596a)
  • [3] L. M. Blumenthal and B. E. Gillam, Distribution of points in 𝑛-space, Amer. Math. Monthly 50 (1943), 181–185. MR 0008144 (4,250g)
  • [4] A. Cayley, On a theorem in the geometry of position, Cambridge Math. J. 2 (1841), 267-271.
  • [5] Gaston Darboux, Sur les relations entre les groupes de points, de cercles et de sphères dans le plan et dans l’espace, Ann. Sci. École Norm. Sup. (2) 1 (1872), 323–392 (French). MR 1508589
  • [6] Thomas Muir, A treatise on the theory of determinants, Revised and enlarged by William H. Metzler, Dover Publications Inc., New York, 1960. MR 0114826 (22 #5644)
  • [7] K. Menger, Bericht über metrische geometric, Jber. Deutsch. Math. Verein. 40 (1931), 201-219.
  • [8] D. M. Y. Sommerville, The elements of non-Euclidean geometry, G. Bell, London, 1914.
  • [9] J. E. Valentine, An analogue of Ptolemy’s theorem in spherical geometry, Amer. Math. Monthly 77 (1970), 47–51. MR 0254725 (40 #7932)
  • [10] Joseph E. Valentine, An analogue of Ptolemy’s theorem and its converse in hyperbolic geometry, Pacific J. Math. 34 (1970), 817–825. MR 0270261 (42 #5151)
  • [11] Joseph E. Valentine and Edward Z. Andalafte, A metric characterization of “spherical” surfaces in 𝑛-dimensional hyperbolic space, J. Reine Angew. Math. 251 (1971), 142–152. MR 0293481 (45 #2558)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 50C05, 50B10

Retrieve articles in all journals with MSC: 50C05, 50B10


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1973-0313927-4
PII: S 0002-9947(1973)0313927-4
Keywords: Components, determinant, euclidean, hyperbolic, sphere, spherical
Article copyright: © Copyright 1973 American Mathematical Society